Aa
Aa
A
A
A
Close
Avatar universal

Feeling tired, gaining weight, getting cold feet, periods light and irregular

Hi
I have been really tired, low, gaining weight, and getting cold feet and pins and needles in my feet and hands. Periods lighter and more irregular. I am 35 years old

If anyone can advise on my below results I would be grateful

My dose of thyroxine and t3 have been moved up and down so much it isn’t even funny anymore. I was diagnosed hypothyroid 8 years ago and I take 75mcg thyroxine and 12.5mcg t3. I am to have a repeat blood test in 6 weeks time

Thank you

TSH 5.6 (0.2-4.2)
Free T4 14 (12-22)
Free T3 3.6 (3.1-6.8)
3 Responses
Avatar universal
Have you talked to an endocrinologist about your results?  Hopefully the current dosage (75/12.5) is an increase from what you were taking before.  If so then you are on the right path.  Be patient over the next six weeks and hopefully you will start to see some improvements.  You may not see the full optimum results from the current dosage for up to 2 months.  It is a slooow process so hang in there.  
2 Comments
Hi thank you. Yes my endocrinologist was the one who requested the blood test and who fed the results back to me. She said she’s noticed my results and doses being moved up and down - then she said “you’re still very young” but I’m not sure why she’d say that unless she’s looking into other causes to my symptoms.

She added she hopes the increase will help me soon.

She says my TSH is slightly elevated and my free thyroid hormones normal. The increase was made 2 weeks before the blood test was done.

The initial consultant I saw wants my TSH at 2 and my free thyroid hormones at the top of their ranges.
It was increased from 100mcg thyroxine, 6.25mcg t3
649848 tn?1534633700
COMMUNITY LEADER
Your results definitely indicate that you're hypo with FT4 at only 20 % of range and FT3 at only 14% of range, in spite of both being within the normal ranges.  It's important to remember that "normal" isn't the same as "optimal" and optimal is different for all of us.

When one is on replacement thyroid hormones, TSH is actually irrelevant as it's a pituitary hormone, not a thyroid hormone.  At best, it's an indicator of thyroid status, but doesn't correlate well with actual thyroid hormones.  

Most of us feel best with Free T4 at about mid range and Free T3 in the upper half to upper third of its range.  You have a long a way to go.  

It's typical to decrease T4 dosage when adding/increasing T3, but in your case, it doesn't look like your T4 med should have been reduced because your Free T4 is so low in the range - and the blood work was 2 weeks after the med change...  Do you have any labs from before the med change?

Do you know the original cause of your hypothyroidism?   Hashimoto's is the # 1 cause of hypothyroidism - have you been diagnosed with that?  Have you had a thyroid ultrasound to check for nodules?

Many people who suffer with hypothyroidism are also deficient in Vitamins B-12 and D, along with Ferritin, which is the iron storage hormone.  Vitamin B-12 deficiency causes the most horrible fatigue you could ever imagine.  Both Vitamin B-12 and D are necessary for proper metabolism of thyroid hormones.  Iron helps with the conversion of Free T4 to the usable Free T3.  If you've been tested for any of these, please post their results and reference ranges so we can see you status.  Again, being "in range" isn't optimal and often not good enough for most of us.  



2 Comments
I was told I have Hashimoto’s from elevated thyroid antibodies. Ultrasound didn’t detect nodules but mentioned other things like the thyroid being inflamed and enlarged.

Ferritin was corrected in 2018 with an infusion - as of Jan 2021 it is 139 (15 - 150) and it’s tested every 2 months to monitor its level.

Vitamin D 36 nmol/L (25 - 50 insufficiency) I take 1600iu moved up from 800iu. It was increased in Jan 2021.

Vitamin B12 1185 pg/L (190 - 900) recorded in Sep 2020. I haven’t had it checked since but I was on B12 injections.

Before the meds change:

TSH 0.64 (0.2 - 4.2)
Free T4 12 (12 - 22)
Free T3 not checked

Thank you
Your vitamin  D is way low and could be considered deficient, not insufficient.   I think  1600 may not be enough.  Check with your dr.  because Hashi patients  tend to have D deficiency.  I don't have Hashi  but take  5000 iu daily.  I bump it up to 7000 during winter season.  You  need D to be at the optimal level in order to feel  less of the hypo symptoms.  Your levels seem to lean towards the hypo end.  It  is important to check Free T3 when making dosage adjustments...kind of surprised your endo didn't request it.  Make sure it is written in your order for each blood draw.  
649848 tn?1534633700
COMMUNITY LEADER
How often does your Vitamin D get tested?  Does it stay around that 36 mark and is that why your dosage was just increased?   You could probably increase to 2000 IU/day, and see how it affects your levels.  Vitamin D is toxic if you take too much of it, though that's rare.  It's also a fat soluble vitamin, which means it requires fat of some type to be absorbed.  It's best to take Vitamin D with a meal containing fat.  

Do you have a condition of some type that requires your ferritin to be tested every 2 months?  

If you were on B-12 shots, that indicates you were low/deficient at some point.  How long/often did you take the shots?   If your level was 1100 when you were on shots, there's a good chance it may not have stayed that high.  Personally, I inject B-12 on a weekly basis.  Your level should be checked again to make sure it didn't drop back down.  As I noted, low/deficient B-12 could be contributing to your tiredness.

Your FT4 was very low before your med change.  I'm baffled as to why your doctor lowered your T4 med.  
1 Comments
I get vitamin d checked every 6 months but for some reason they checked it November last year when it was suboptimal on 800iu and then again in January when it was recorded as deficient.

I have iron anemia which needs monitoring every 2 months

My B12 was considered low and that was when I was offered a trial of B12 injections but it took a few months after the injection for any symptoms to resolve.

My endo says at my check up in November last year that as I had a dropping TSH, high blood pressure, high pulse, diarrhoea that only lasted for one day and weight loss that comes and goes (which I’ve always had) that he would reduce my T4 dose.

Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.